MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC DHS®/DCS® LAG SCREW 12.7MM THREAD/95MM; APPLIANCE,FIXATION,NAIL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC DHS®/DCS® LAG SCREW 12.7MM THREAD/95MM; APPLIANCE,FIXATION,NAIL
Model Number 280.950
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history record review was requested.(b)(4).A device malfunction did occur and regardless of misuse, has caused or contributed to the need for medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure.The complaint indicated that the devices malfunctioned which resulted in a change in surgical plan (planned procedure was dhs, changed to dhhs) and a surgical delay of 8-10 minutes.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a unknown procedure on (b)(6) 2018, while the surgeon was using the dhs®/dcs® wrench, for inserting a dhs®/dcs® coupling screw, upon insertion into the femoral head, the dhs®/dcs® wrench would not disconnect and slide off from guide shaft assembly (dhs®/dcs® centering sleeve and dhs®/dcs® guide shaft).Dhs®/dcs® lag screw 12.7 mm thread/95 mm (part # 280.950, lot # 5522496, qty # 1) was attached to the guide shaft and coupling screw and was not able to detach because it was stuck inside of the wrench.Upon trying to disconnect it, the handle broke off the dhs wrench.The dhs®/dcs® coupling screw and the guide shaft assembly were removed by moving back and forth.There was a surgical delay of 8-10 minutes.The surgery was completed using the dynamic helical hip system (dhhs).The patient was unharmed.Concomitant devices reported: dhs®/dcs® coupling screw (part # 338.20, lot # unknown, qty #1) this is report 4 of 4 for pc-(b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.Device is a single use device but was not reprocessed or reused.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was performed for part number: 280.950, lot number: 5522496, part manufacture date: 05-jun-2007, manufacturing location: elmira, part expiration date: n/a, nonconformance noted: n/a.No non-conformance reports (ncrs) were generated during production.A review of the device history record revealed no complaint related anomalies.The device history record shows this lot of dhs/dcs lag screw 12.7mm thread/95mm product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no nonconformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.A product investigation was performed.The returned lag screw was received unable to be disassembled from the centering sleeve (338.190), guide shaft (338.21) and wrench (338.06).The balance of the device is in worn condition and there are witness marks along the implant an indication that it may have been handled roughly in attempt to unassembled the implant from the other parts.The complaint condition could be replicated.It is likely that possible rough handling and/or cross threading during surgery has led to this complaint condition.The complaint is confirmed.Relevant drawings for the returned implant were reviewed (both current and from the time of manufacture): top-level (se_420941 rev c and d0004145 rev 06).No design issues or discrepancies were identified.Since the device can¿t be unassembled from the rest of the instruments no dimensional analysis on applicable features can be performed.A device history review, including material properties was performed for the returned implant¿s lot number and in each instance no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Risk assessment review: the dynamic hip plating implants design and clinical risk management (dcrm) document, windchill 0000232400 a.18, was reviewed in action a- 815523 found to adequately address the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DHS®/DCS® LAG SCREW 12.7MM THREAD/95MM
Common Device Name
APPLIANCE,FIXATION,NAIL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7360152
Report Number2939274-2018-51150
Device Sequence Number1220843
Product Code KTT
UDI-Device Identifier10886982176332
UDI-Public(01)10886982176332(10)5522496
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K791619
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number280.950
Device Catalogue Number280.950
Device Lot Number5522496
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/02/2018
Initial Date Received by Manufacturer 02/22/2018
Supplement Date Received by Manufacturer04/02/2018
04/13/2018
05/14/2018
Initial Report FDA Received Date03/21/2018
Supplement Report FDA Received Date04/19/2018
05/09/2018
05/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight109